Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 35, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 14, 1998, 8:25 PM MDT for Saguache County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 1998, 8:25 PM MDT (02:25 UTC)
- Expired
- Jun 14, 1998, 9:10 PM MDT
- In force
- 45 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Saguache County, CO
The radar
The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 2.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2772 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 150224 RRA SVRPUB COC109-150310- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 825 PM MDT SUN JUN 14 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SAGUACHE COUNTY IN SOUTHERN COLORADO * UNTIL 910 PM MDT * AT 818 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES NORTHWEST OF CRESTONE OR 13 MILES SOUTHEAST OF SAGUACHE MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED WILL BE OVER OPEN COUNTRY EAST OF HIGHWAY 17 TO NEAR CRESTONE THROUGH 845 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:45 PM MDT, 6 hours 40 minutes earlier.
Area forecast discussion, Jun 14, 1:45 PM MDT, 6 hours 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 145 PM MDT SUN JUN 14 1998 THE FORECAST CHALLENGE TONIGHT CENTERS ON CHANCES OF PRECIPITATION AND MINIMUM TEMPS ON THE PLAINS. A SHORT WAVE TROUGH IS MAKING ITS WAY THROUGH WESTERLY FLOW INTO THE CENTRAL ROCKIES THIS AFTERNOON. AT 1800 UTC THE WAVE APPEARED TO BE CENTERED NEAR SOUTHWEST WYOMING...WITH LARGE SCALE ASCENT COVERING A BROAD AREA FROM THE CENTRAL COLORADO ROCKIES TO THE PLAINS OF MONTANA. THE GREATEST INSTABILITY DUE TO COLD AIR ALOFT WAS OVER NORTHWEST COLORADO AND SOUTHWEST WYOMING...WHICH WAS ALSO WHERE LIGHTNING WAS BEING DETECTED. THE MOST UNSTABLE AIR (HIGHEST THETA-E) BELOW 700 MB WAS OVER THE EASTERN PLAINS OF COLORADO. THUS...AS THE UPPER WAVE MOVES FARTHER EAST THIS AFTERNOON...THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE OVER SOUTHEAST COLORADO AS THE AIRMASS CONTINUES TO DESTABILIZE DUE TO COLD ADVECTION ALOFT. A WEAK SURFACE HIGH BUILDING INTO NORTHEAST COLORADO AND WESTERN NEBRASKA WILL ALSO HELP PRODUCE SHALLOW UPSLOPE OVER THE PLAINS...OR AT LEAST DIMINISH DOWNSLOPE FLOW. LOW LEVEL MOISTURE IS NOT ABUNDANT...BUT THE LIFT ASSOCIATED WITH THE UPPER WAVE SHOULD BE ENOUGH TO INDUCE SCATTERED EVENING SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA. THE SOUTHWEST PORTION OF THE FORECAST AREA WILL BE LEAST AFFECTED (EASTERN SAN JUANS AND SAN LUIS VALLEY). LATER IN THE EVENING...LARGE SCALE SUBSIDENCE SHOULD SET IN BEHIND THE UPPER WAVE...AND UPSLOPE SHOULD CONTINUE TO WEAKEN OVERNIGHT AS THE DIURNAL DRAINAGE CYCLE TRIES TO KICK IN. THUS...CLOUDS MAY KEEP TEMPS UP FOR A PERIOD ON THE PLAINS TONIGHT...BUT SHOULD CLEAR OUT OVERNIGHT WITH COLD ADVECTION OCCURRING THROUGHOUT THE NIGHT AS WELL. THUS...FWC MINIMUM TEMPS LOOK A LITTLE TOO WARM ON THE PLAINS. FWC POPS ARE A BIT HIGH AS WELL CONSIDERING THE LACK OF DEEP MOISTURE. HAYNES
In the hours before
Local storm report, Jun 14, 4:28 PM MDT, 3 hours 57 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 428 PM MDT SUN JUN 14 1998 TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0411 PM RUSH CO 1.00 INCH HAIL 06/14/98 EL PASO
Local storm report, Jun 14, 4:28 PM MDT, 3 hours 57 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 428 PM MDT SUN JUN 14 1998 TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0411 PM RUSH CO 1.00 INCH HAIL 06/14/98 EL PASO
Local storm report, Jun 14, 7:59 PM MDT, 26 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 759 PM MDT SUN JUN 14 1998 TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0735 PM 25 NNE KIM CO .75 INCH HAIL 06/14/98 LAS ANIMAS
Local storm report, Jun 14, 7:59 PM MDT, 26 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 759 PM MDT SUN JUN 14 1998 TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0735 PM 25 NNE KIM CO .75 INCH HAIL 06/14/98 LAS ANIMAS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:31 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.